Virginia, 2013

Hail and Damaging Winds in Virginia, July 16, 2013

July 16, 2013 · NWS RNK · 6 events in 4 counties and zones

Scattered strong to severe storms developed in the late afternoon around the periphery of an upper ridge centered over Indiana. Some storms produced both large hail and severe winds in the highly unstable air mass that had CAPES approaching 3000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered strong to severe storms developed in the late afternoon around the periphery of an upper ridge centered over Indiana. Some storms produced both large hail and severe winds in the highly unstable air mass that had CAPES approaching 3000 J/Kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 16, 2:31 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT TUE JUL 16 2013

.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE ACROSS THE REGION WILL CONTINUE
TO DRIFT WEST AND WEAKEN THROUGH THE WEEK. WEAK UPPER LEVEL
DISTURBANCES WILL ROTATE SOUTH INTO THE AREA THIS EVENING THROUGH
THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS AT
TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END
OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS
WEEKEND.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM EDT TUESDAY...

UNUSALLY STRONG UPPER RIDGE CENTERED OVER INDIANA THIS AFTERNOON
WITH A CLOSED 600DM ISOLINE ANALYZED...SOMETHING SEEN BUT RARELY
IN THE CONUS. SEVERAL IMPULSES CONTINUE TO ROUND THIS BROAD UPPER
CIRCULATION AND DROP SOUTHEASTWARD TOWARD THE ATLANTIC COAST
PROVIDING ENOUGH LIFT FOR CLUSTERS OF STORMS TO DEVELOP WITHIN
WHAT HAS BECOME A VERY WARM AND HUMID AIR MASS. H85 TEMPS ROUGHLY
+20C OVER MUCH OF THE MID-ATLANTIC/APPALACHIAN REGION WITH STRONG
HEATING PUSHING SURFACE TEMPS INTO MID-90S OVER PIEDMONT AND UPPER
80S AND A FEW LOW 90S EVEN IN THE MOUNTAINS. PLENTY OF MOISTURE
INDICATED BY SURFACE DEWPOINTS UPPER 60S TO LOW 70S AND PWATS 1.2
TO 1.5 INCHES. THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON NORTH
OVER THE HIGHER TERRAIN OF WV AND THE BLUE RIDGE AND ARE DRIFTING
SLOWLY SOUTHWARD WITH THE MEAN STEERING FLOW INTO THE NORTHERN
CWA. THIS DIURNAL PATTERN OF THUNDERSTORM ACTIVITY SHOULD WEAKEN
LATER IN THE EVENING BUT MAY MAINTAIN ITSELF FOR SOME TIME BEYOND
SUNSET WITH THE VERY HIGH INSTABILITY IN PLACE...MESOANYALYSIS
CAPES/LIS ARE 2K-3K J/KG ACROSS MOST OF THE CWA BUT HIGHER JUST
NORTH WITH 4K-5K J/KG AND -6 TO -8 LIFTED INDEX ANALYZED. A FEW
STORMS COULD BECOME SEVERE WITH THESE PARAMETERS IN PLACE AND
DCAPES NEAR 1K. LOCALIZED FLASH FLOOD ISSUES ALSO POSSIBLE WITH
THE RELATIVELY SLOW MOVEMENT OF STORMS AND LIKELY HIGH RAINFALL
RATES. OVERNIGHT TEMPS WILL BE MUGGY AND WARM WITH UPPER 60S TO
LOW 70S AND PATCHY FOG LIKELY IN SOME AREAS.

NOT MUCH CHANGE IN OVERALL SYNOPTIC PATTERN OR TEMP REGIME ON
WEDNESDAY AS UPPER HIGH REMAINS QUASI-STATIONARY AND SURFACE
FEATURES WEAK AND DIFFUSE. TEMPS WILL BE SIMILAR AND EXPECT A
RENEWAL OF THE DIURNALLY ENHANCED CONVECTION. BEST FORCING FOR
ORGANIZED ACTIVITY REMAINS OVER THE NORTHEASTERN U.S. BUT
SCATTERED SEVERE ACTIVITY AND LOCALIZED FLOOD ISSUES AGAIN A
STRONG POSSIBILITY ESPECIALLY ALONG BOUNDARIES CREATED BY
EARLIER CONVECTION OR DUE TO TERRAIN INTERACTIONS.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 220 PM EDT TUESDAY...

NOT A LOT OF CHANGE WITH UPPER HEIGHTS SLOWLY LOWERING THROUGH
THE PERIOD WHILE MAINTAINING AN OVERALL MEAN FLAT RIDGE ACROSS
THE REGION THROUGH THE END OF THE WEEK. FAINT VORT LOBES ROTATING
AROUND THE PARENT 5H HIGH TO THE WEST MAY HELP SPARK ANOTHER
ROUND OF MAINLY MOUNTAIN CONVECTION THU AFTERNOON WITH BEST
COVERAGE SW ZONES WHERE WILL SEE A LITTLE MORE IN THE WAY OF
LIGHT SE FLOW. OTRW EXPECT WEAK NORTHERLY FLOW TO ALLOW ENOUGH
LOCAL CONVERGENCE TO SUPPORT SCTD POPS WED EVENING...AND AGAIN
THURSDAY AFTERNOON PER GOOD INSTABILITY WHEN STORMS SHOULD AGAIN
BE SLOW MOVERS AS WELL. COVERAGE LIKELY TO TAPER PRETTY QUICK
THU EVENING UNDER LACK OF SUPPORT BEFORE REDEVELOPING WEST FRIDAY
AS RIDGING ERODES EVEN MORE. WITH THE FLOW TURNING AROUND TO THE
SW...EXPECT SHRA/TSRA TO DEVELOP FARTHER EAST AND BE A BIT MORE
ORGANIZED BUT MAINLY BLUE RIDGE AS THE LEE TROF APPEARS TOO FAR
EAST TO AID IN DEVELOPMENT AT THIS POINT. OTRW CONTINUED PC
DAYTIME TO MOSTLY CLEAR AT NIGHT BUT STILL HOT/WARM AND HUMID
WITH PERSISTENCE OF UPR 80S-MID 90S FOR HIGHS AND 60S TO LOWER
70S FOR LOWS.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 1235 PM EDT TUESDAY...

RETURN TO THE EASTERN UPPER TROF REGIME WILL BE UNDERWAY STARTING
THIS WEEKEND WITH THE AXIS OF THE 5H COOL POOL CROSSING THE
REGION FROM THE NW BY EARLY MONDAY. WEAK COLD FRONT AHEAD OF THE
FALLING HEIGHTS ALOFT LOOKS TO CROSS THE OHIO VALLEY SAT AFTERNOON
BEFORE BECOMING MORE EAST-WEST ORIENTED IN BACKDOOR FASHION JUST
NORTH OF THE AREA SUNDAY. INITIAL WESTERLY FLOW AHEAD OF THE FRONT
SHOULD ACT TO CAP CONVECTION SAT UNTIL LATER IN THE
AFTERNOON/EARLY EVENING WHEN MAY SEE A PRE-FRONTAL LINE OF TSRA
ARRIVE FROM THE NW PER LASTEST EC. THUS RUNNING WITH HIGH CHC/LOW
LIKELYS NW TIER SAT WITH CHANCES ELSW WITH THE LEAST SE UNTIL
EVENING. FORECAST PWATS QUICKLY INCREASE BY SUNDAY AS THE FRONT
SLOWS AND THE FLOW TURNS MORE SW. INTERACTION WITH AN EASTERN LEE
TROF AND HEATING AHEAD OF THE PREVIOUS PRE-FRONTAL BAND SHOULD
HELP ENERGIZE CONVECTION ALONG/EAST OF THE BLUE RIDGE SUNDAY SO
BUMPING POPS TO HIGH CHC/LOW LIKELYS ESPCLY SE INCLUDING DECENT
CHANCES ACROSS THE WEST. SHOULD BE QUITE HOT AHEAD OF THE FRONT
SAT GIVEN WESTERLY COMPRESSION AND EARLY INSOLATION WITH MUCH OF
THE EAST STILL IN THE 90S AND 80S WEST. SOME COOLING LIKELY
SUNDAY UNDER MORE MOISTURE/SW FLOW AND A QUICKER INIT TO
CONVECTION DURING THE AFTERNOON.

LOTS OF UNCERTAINTY THEN EARLY NEXT IN JUST HOW FAR SOUTH THE
LOW LEVEL BOUNDARY WILL GET GIVEN THE EXITING/WEAKENING 5H TROF.
APPEARS WITH AT LEAST SCTD CONVECTION MONDAY...PER THE ACTUAL
FRONT OVERHEAD...MAY SEE ENOUGH PUSH TO PERHAPS DRIFT THE
BOUNDARY INTO THE CAROLINAS MONDAY NIGHT BEFORE IT STARTS TO HEAD
BACK NORTH TUESDAY AHEAD OF THE NEXT UPSTREAM WAVE. GIVEN
POTENTIAL FOR MOISTURE TO LINGER LONGER...WONT LEAN TOWARD THE
DRIER GFS...AND KEEP SOME COVERAGE OF POPS GOING MONDAY INTO
TUESDAY WITH LESS CHANCES NORTH-NW SECTIONS MONDAY NIGHT WHERE
SOME DRYING ALOFT MAY SNEAK IN. EXPECT WILL BE BLEEDING IN SOME
SLIGHTLY COOLER AIR AS WELL EARLY NEXT WEEK ALLOWING HIGHS
TO FALL TO SLIGHTLY BELOW NORMAL WITH LOWS INTO THE 60S MOST
SPOTS.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT TUESDAY...

TYPICAL MID-SUMMER PATTERN TO CONTINUE NEXT 24 TO 48 HOURS WITH
DIURNAL PATTERN OF THUNDERSTORM ACTIVITY. MAINTAINING VCTS IN MOST
OF THE TAF SITES FOR A FEW HOURS LATER THIS AFTERNOON/EARLY
EVENING. EXPECT REDUCED CIGS/VSBYS FROM ANY STORM THAT MOVES
ACROSS AN AIRPORT ALONG WITH THE USUAL HEAVY RAIN FROM SLOW MOVING
CELLS.

THIS EVENING...THE SHOWERS/STORMS END AND SKIES CLEAR GRADUALLY
WITH FOG AGAIN SITUATED ACROSS THE VALLEYS/BCB/LWB/LYH/DAN...WITH
A POTENTIAL FOR DENSE FOG AT BCB/LWB. WILL HAVE TO SEE WHERE IT
RAINS TOO AS THIS WILL AFFECT DENSITY OF FOG.

AMD NOT SKED AT DAN WILL CONTINUE UNTIL VSBY SENSOR IS FIXED.

EXTENDED AVIATION DISCUSSION...
WEDNESDAY...PROGRESSIVELY MORE COVERAGE OF STORMS THROUGH THE WEEK
AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO BUILD SOUTH
INTO THE GREAT LAKES. ALSO...THE COASTAL TROUGH WILL STRENGTHEN A
BIT WITH THE UPPER HIGH CENTERING OVER THE ROCKIES. A BOUNDARY
WILL BE SINKING INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR
VIS/CIG CAN BE EXPECTED AT BCB/LWB EACH DAY...POTENTIALLY REDUCED
CIG/VIS DUE TO THUNDERSTORMS AT THE END OF THE WEEK.
&&

.EQUIPMENT...
AS OF 300 PM EDT TUESDAY...

VISIBILITY SENSOR AT DANVILLE IS NOT WORKING. A TECHNICIAN
IS CURRENTLY WORKING ON THE PROBLEM WITH RESTORATION EXCPECTED
LATER THIS AFTERNOON OR EARLY THIS EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...PC
SHORT TERM...JH
LONG TERM...JH
AVIATION...PC/WP
EQUIPMENT...JH
Hazardous weather outlook, Jul 16, 2:42 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT TUE JUL 16 2013

NCZ004>006-VAZ043>047-058-059-171945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
342 PM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THIS
EVENING WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. HEAT INDEX
VALUES WILL ALSO REMAIN AROUND 100 DEGREES THROUGH LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH HUMIDITY
WILL AGAIN RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES FOR A
FEW HOURS WEDNESDAY AFTERNOON.

IN ADDITION...THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE
WEEKEND WITH THE THREAT FOR VERY HEAVY RAINFALL ALONG WITH
POTENTIAL SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-171945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
342 PM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANY THUNDERSTORMS INTO EARLY EVENING WILL BE SLOW MOVERS AND
COULD BRING ABOUT LOCALIZED FLOODING...AND POSSIBLY FLASH
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG TO SEVERE
WITH THE THREAT FOR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS WEDNESDAY AFTERNOON COULD BRING ISOLATED
DAMAGING WINDS. SLOW MOVING STORMS COULD PRODUCE HEAVY RAINFALL.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR VERY HEAVY RAINFALL ALONG WITH ISOLATED SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 2:56 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE JUL 16 2013

NCZ003-004-020-162100-
STOKES NC-SURRY NC-YADKIN NC-
356 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 500 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PILOT MOUNTAIN...MOVING TO THE SOUTH AT
  15 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  KING...
  YADKINVILLE...
  PILOT MOUNTAIN...
  EAST BEND...
  AND PINNACLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3610 8077 3646 8053 3641 8029 3626 8031
      3626 8045 3624 8045 3622 8043 3621 8044
      3614 8044 3612 8046 3611 8051 3608 8052
TIME...MOT...LOC 1954Z 15DEG 9KT 3634 8047

KK
Special weather statement, Jul 16, 3:09 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT TUE JUL 16 2013

VAZ019-023-024-034-035-162115-
BEDFORD VA-AMHERST VA-ALLEGHANY VA-ROCKBRIDGE VA-BOTETOURT VA-
409 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BELLS VALLEY...MOVING TO THE SOUTHWEST
  AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  GLASGOW...
  AND GOSHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3793 7922 3743 7943 3767 7991 3785 7971
      3784 7969 3788 7964 3793 7962 3797 7957
      3800 7954 3807 7946
TIME...MOT...LOC 2007Z 29DEG 15KT 3802 7938

KK
Special weather statement, Jul 16, 3:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE JUL 16 2013

VAZ019-162130-
ALLEGHANY VA-
426 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CARLOOVER...MOVING TO THE SOUTHWEST AT 5
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  JORDAN MINES...
  CLIFTON FORGE CITY...
  NATURAL WELL...
  AND CALLAGHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3789 7989 3788 7981 3785 7977 3771 7991
      3765 8002 3766 8003 3764 8007 3776 8025
      3778 8023 3778 8021 3779 8023 3796 7998
      3795 7994
TIME...MOT...LOC 2024Z 42DEG 5KT 3788 7992

RAB
Special weather statement, Jul 16, 3:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE JUL 16 2013

WVZ045-162145-
GREENBRIER WV-
447 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LEONARD...MOVING TO THE SOUTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RENICK...
  LEONARD...
  TROUT...
  AND FALLING SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3812 8036 3805 8030 3780 8049 3794 8071
      3815 8045
TIME...MOT...LOC 2046Z 19DEG 13KT 3804 8039

RAB
Special weather statement, Jul 16, 3:57 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 16 2013

NCZ003-162200-
SURRY NC-
457 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MOUNT AIRY...MOVING TO THE SOUTHWEST AT
  15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  DOBSON...
  TOAST...
  FLAT ROCK...
  AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3654 8064 3649 8049 3628 8061 3629 8063
      3627 8063 3625 8065 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3627 8078
      3625 8079 3624 8086
TIME...MOT...LOC 2054Z 35DEG 12KT 3648 8060

RAB
Special weather statement, Jul 16, 4:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT TUE JUL 16 2013

VAZ020-162200-
BATH VA-
501 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNSVILLE...MOVING TO THE SOUTHWEST AT
  15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  HOT SPRINGS...
  INGALLS FIELD...
  CALLISON...
  AND BACOVA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3816 7961 3788 7979 3788 7983 3793 7992
      3795 7994 3795 7997 3798 8002 3802 7998
      3808 7996 3811 7993 3811 7994 3826 7980
TIME...MOT...LOC 2059Z 35DEG 12KT 3818 7974

RAB

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Botetourt

When
July 16, 4:05 PM EST
Where
Botetourt County, 4.43 mi W of Gala
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -79.900

Hail was reported on Route 615 near Route 621.

Hail, Botetourt

When
July 16, 4:15 PM EST
Where
Botetourt County, 4.59 mi NE of Oriskany
Measured
1 in hail
Reported by
Public
Coordinates
37.658, -79.912

Hail, Franklin

When
July 16, 4:45 PM EST
Where
Franklin County, 3.53 mi SE of Hardys Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -79.780

Thunderstorm Wind, Roanoke

When
July 16, 5:19 PM EST to 5:35 PM EST
Where
Roanoke County, 3.61 mi NE of Medley to 2.97 mi ENE of Medley
Measured
62 kt (71 mph) measured gust
Property damage
$330,000
Reported by
Emergency Manager
Coordinates
37.355, -79.951

Trees were blown down in several locations causing extensive damage to a number of homes and vehicles on Oleander Court. Damage also occurred to an apartment building. A wind gust to 71 mph was measured at Brookside Golf Course where several large tree limbs were brought down.

Thunderstorm Wind, Roanoke (C)

When
July 16, 5:30 PM EST to 5:35 PM EST
Where
Roanoke (C) County, 1.09 mi SSE of (Roa)woodrum Fld Roa to 1.87 mi WNW of Vinton
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.316, -79.971

Multiple trees were reported down on Plantation Road. The Roanoke ASOS had a 61 mph wind gust from this storm. Penny-size hail was also reported.

Hail, Roanoke

When
July 16, 5:35 PM EST
Where
Roanoke County, 2.15 mi NE of Medley
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -79.970

In addition to the hail, winds were also estimated near 60 MPH with this storm along Peters Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465141, 469240, 465142, 465208, 465211, 465144.